Illinois, 2017

Hail and Damaging Winds in Illinois, April 28, 2017

April 28, 2017 · NWS ILX · 3 events in 3 counties and zones

An area of low pressure tracking along a stationary frontal boundary near the Ohio River brought a round of severe thunderstorms to southeast Illinois during the afternoon of April 28th. The storms produced damaging wind gusts of 70-80 mph across southern Richland County into Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An area of low pressure tracking along a stationary frontal boundary near the Ohio River brought a round of severe thunderstorms to southeast Illinois during the afternoon of April 28th. The storms produced damaging wind gusts of 70-80 mph across southern Richland County into Lawrence County. Automated equipment at the Lawrenceville Airport measured a wind gust of 85mph at 5:12 PM CDT. As a result, numerous trees and power lines were blown down from Noble in Richland County northeastward through Lawrenceville in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 28, 2:10 PM CST, 1 hour earlier.

Area forecast discussion, Apr 28, 2:10 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Lincoln IL
310 PM CDT Fri Apr 28 2017

.SHORT TERM...(This evening through Saturday)
ISSUED AT 309 PM CDT Fri Apr 28 2017

Have expanded the flash flood watch northwest to the IL river for
this weekend, from tonight through Sunday night. Widespread 3-5 inch
rain expected over CWA this weekend, with locally up to 6 inch
amounts se of I-55 and west of I-57. 12Z forecast models have
continued nw trend of heavier rain axis over central IL this
weekend. In addition to heavy rain threat, SPC day1 outlook
continues a slight risk of severe thunderstorms late this afternoon
into mid evening south of a Paris to Shelbyville line with enhanced
risk south of a Robinson to Flora line where 2 inch or larger hail
possible. SPC day2 outlook has slight risk from I-72 south on Sat
afternoon/evening as frontal boundary lifts further north. The warm
front is currently over the southern tip of IL, north of Paducah, KY
and over northern KY and southern MO. Models lift warm front
northward toward I-70 early this evening and then appears to slip
back south for a time overnight before lifting back north toward I-
72 on Sat afternoon. 1st wave of showers and developing
thunderstorms was se of the IL river and lifting ne. This will
diminish over central IL by early evening, but continue over
southeast IL closer to the front. 2nd area of convection to spread
ne into central IL later tonight into Saturday.
Temperatures will be tricky depending on placement of frontal
boundary especially on Saturday. Warmer 70s and lower 80s will occur
south of the front in southeast IL on Sat while much cooler
upper 40s and lower 50s in nw IL, along and nw of the IL river.

&&

.LONG TERM...(Saturday night through Friday)
ISSUED AT 309 PM CDT Fri Apr 28 2017

The heaviest rains still appears to be later Saturday afternoon and
Saturday night as PW values are 1.5-2 inches with 50-60 southerly
850 mb winds advecting in deep moisture. Models continue to show
heaviest rain axis between the IL river and I-57 during that time
and where the 4-5 inch band and locally 6 inches expected. Frontal
boundary over central IL Sat night should lift north of CWA during
Sunday before cold front swings east across central/southeast IL
Sunday evening. This will keep high chances of showers and
thunderstorms around especially Sunday afternoon/evening. SPC day3
outlook has marginal risk of severe storms across area during that
time and would not be surprised if slight risk south of I-64 in
southern IL works its way further northward with future updates.
Sunday should be the warmest day of the next 7, with area getting
into the warm sector. Highs range from 65-70F from Peoria north to
the upper 70s/lower 80s over east central and southeast IL.

Strong cutoff upper level low ejecting ne over IA/WI on Monday to
keep a fair amount of low clouds around over IL along with chances
of showers especially north of I-70. Much cooler highs in the 50s
with breezy WSW winds gusting 25-35 mph. Strong upper level low/trof
pulls away from central IL on Tue afternoon with dry wx returning
and partly to mostly sunny skies. Highs Tue in the low to mid 60s,
mildest over sw CWA.

Chance of showers spreads into southern half of CWA overnight Tue
night and Wed and continues into WEd night and Thu as low pressure
passes south of IL where better chances of thunderstorms will be.
Below normal highs mostly in the lower 60s during middle of next
week with lows mostly in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1259 PM CDT Fri Apr 28 2017

A large area of light to moderate rain showers had spread ne
across central IL by midday. MVFR ceilings with IFR to MVFR vsbys
are occurring at PIA and models show the lowest ceilings this
afternoon from 500-1500 ft at along and nw of the IL river at PIA.
HRRR and RAP models show the showers diminish from sw to ne late
this afternoon and early evening with a lull expected much of this
evening and into early overnight. Then a 2nd wave of showers and
isolated thunderstorms to spread ne over central IL later tonight
into Sat morning. Carried VCTS along I-72 at SPI, DEC and CMI late
tonight and Sat morning while keeping just showers at PIA and BMI.
One frontal boundary has lifted back just nw of PIA early this
afternoon with ENE winds shifting SE. SE winds 7-14 kts and gusts
of 15-20 kts early this afternoon will shift NE during this
evening and diminish some before increasing again later tonight
into Sat morning. A warm front will lift northward into southern
IL later this afternoon toward I-64, then lift up toward I-70 by
early Sat afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Monday
morning for ILZ031-037-038-041>057-061>063-066>068-071>073.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Apr 28, 2:13 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CDT Fri Apr 28 2017

ILZ027>030-036-040-291100-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
313 PM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible tonight. Localized heavy
rain is possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

More showers and thunderstorms will be likely Saturday through
Sunday night as a series of weather systems move through the area.
Rainfall amounts over this 3 day period could range from 2.5 to 4
inches, with the highest amounts falling Saturday night. The
heavy rain falling on saturated soil from earlier storms will
produce rapid runoff and a potential for localized flooding, as
well as river flooding across the region.

Moderate to major flooding is expected to develop along portions
of the Spoon and Illinois Rivers this weekend into next week.
Please see the applicable flood warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ031-037-038-041>057-061-291100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-
Tazewell-Vermilion-Woodford-
313 PM CDT Fri Apr 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected through tonight. Localized
heavy rain is possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

More showers and thunderstorms will be likely Saturday through
Sunday night as a series of weather systems move through the area.
Rainfall amounts over this 3 day period could range from 2.5 to 4
inches, with the highest amounts falling Saturday night. The
heavy rain falling on saturated soil from earlier storms will
produce rapid runoff and a potential for localized flooding, as
well as river flooding across the region.

Moderate to major flooding is expected to develop along portions
of the Sangamon, Mackinaw, Vermilion and Illinois Rivers this
weekend into next week. Please see the applicable flood warnings
for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this late afternoon and evening

ILZ062-063-066>068-071>073-291100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
313 PM CDT Fri Apr 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms are expected over southeast Illinois
today and tonight. Scattered strong to severe storms will be
possible this afternoon and evening. Large hail and damaging winds
will be possible from the strongest storms. A brief tornado will
also be possible. Localized heavy rain will also be possible from
the strongest storms. Some localized flooding is possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

More showers and thunderstorms will be likely Saturday through
Sunday night as a series of weather systems move through the area.
Rainfall amounts over this 3 day period could range from 4 to more
than 5 inches, with the highest amounts falling Saturday night.
The heavy rain falling on saturated soil from earlier storms will
produce rapid runoff and a potential for localized flooding, as
well as river flooding across the region.

There is also a slight risk of severe storms again on Saturday
afternoon and evening. Large hail and damaging winds will be the
main threat, with a brief tornado possible.

Flooding along portions of the Little Wabash, Embarras, and
Wabash rivers is expected to develop early this weekend and
continue into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

37

In the hours before

Special weather statement, Apr 28, 2:18 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Lincoln IL
318 PM CDT FRI APR 28 2017

ILZ072-073-282030-
Richland-Lawrence-
318 PM CDT FRI APR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND SOUTHEASTERN
RICHLAND COUNTIES UNTIL 330 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 11 miles northwest of Mount Carmel, moving northeast at
60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vincennes, Lawrenceville, St. Francisville, Birds, Billett,
Pinkstaff, Helena, Mount Carmel Airport, Petrolia, Berryville and
Lawrenceville Airport.

LAT...LON 3859 8800 3886 8767 3885 8765 3872 8751
      3869 8752 3868 8754 3867 8759 3864 8762
      3860 8762 3859 8761 3859 8764 3858 8764
      3857 8765 3857 8798
TIME...MOT...LOC 2017Z 230DEG 50KT 3857 8785

37

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Richland

When
April 28, 3:10 PM CST to 3:45 PM CST
Where
Richland County, Noble to Claremont
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
38.700, -88.220

Straight line winds blew numerous trees and power lines down from Noble eastward through Calhoun and Claremont between 4:10 PM CDT and 4:45 PM CDT.

Thunderstorm Wind, Lawrence

When
April 28, 3:45 PM CST to 4:15 PM CST
Where
Lawrence County, Sumner to 0.47 mi S of Lawrenceville Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$120,000
Reported by
State Official
Coordinates
38.720, -87.850

Numerous trees and power lines were blown down from Sumner to Lawrenceville between 4:45 PM CDT and 5:15 PM CDT. A few trees were blown onto homes and vehicles in Lawrenceville.

Hail, Edgar

When
April 28, 3:50 PM CST to 3:55 PM CST
Where
Edgar County, 0.53 mi E of Elbridge
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.520, -87.570

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691573, 691576, 691572.